I started taking 300mg 2x/day last Thursday. The nurse who called in the Rx mentioned that it would take a while for the Gabapentin to get up to the required levels in my blood. I have seen about a 60% improvement in my foot pain.
How long does it take for the levels to reach maximum efficacy? If 6 days is sufficient I think I'll ask about upping the dose.
Dosing on gabapentin is extremely variable according to individual need and response. Dosage can also be dependent on the combo of medication already being taken so it is hard to know what dose might work for you.
My pain management doc ordered a weekly increase. That was too fast for me and I decided I could tolerate the partial pain reduction better than the side effects. This is probably a question you need to call the office for. Sometimes they will give you some open-ended instructions to use until you find the best dose for you.
Once I decide to go the pharmaceutical route I always try to combine it with non-pharma therapies to reduce the dose. But that's me.
Just a thought. Any chance cutting back a little on the walking exercise would help decrease the foot pain?
It is a little like Whack-A-Mole, isn't it :-) I'm not sure the level of discomfort would justify cutting back on the walking. I think the benefits, both physiological and psychological, of regular exercise currently outweigh the agony of da feet.
At 600mg/day I seem to have some room before I bump into the 3600mg maximum daily dose. Tomorrow I'm going to ask my doc about bumping up to 1200mg/day.
I was only suggesting a trial decrease in the physical stress to the foot - to see how much it might be contributing. You could always ramp up on a different type of exercise. A stationary bike or elliptical offers similar benefit with far less impact.
I've assumed you have tried things like icing, compression and massage or OTC pain pills and/or topicals. Yet, considering my husband's usual routine for pain, maybe I should have been more specific. Have you tried alternatives? Maybe even something like a TENS unit?
Maybe it's just me but if something doesn't hurt enough to consider altering my activity level then I don't usually think it merits adding another heavy hitting Rx drug either. Besides, I already wonder how it would work out if I had an accident while driving and I was asked to submit a drug test specimen. You know, very few people actually end up taking that 3600/day total dose you mentioned. Those who do are often looking for another pill to get them awake during the day.
I don't want to offend but according to all your reports you seem to be doing quite well physically. Exercise IS a VERY important part of keeping ourselves as healthy as possible BUT all the exercise in the world can't hold MS progression at bay or make it easier to come back after a relapse. This isn’t excuses. It’s fact. There is abundant evidence that moving forward too rapidly is more likely to work to our detriment.
Just a couple more things to consider in your quest.
As I said originally, dosing on gabapentin is extremely variable according to individual need and response.
More specific information about this is available on internet drug information sites but is probably best directed to your prescribing MD, your pharmacist or the nurse you originally talked to.
At the risk of once again giving more information than you care to consider, maximum effective levels of a drug in the bloodstream and the level necessary to decrease pain to an acceptable percentage of relief are not necessarily equal.
We are all free to personalize our health care plans and most of us are here seeking the best possible information to do so. That’s the reason I share what I’ve learned when a question is asked. Facts may not always make good rules but sometimes people don’t know all the questions to ask either. I’ll have a better idea of what you are looking for the next time you post a question.
In general issues, if I don’t think in my own interest then who will? So my preference is de gustibus non est disputandum.
I agree that when it comes to prescription medication less is more. I have discussed the Gabapentin dosing with my MS neurologist and, with his approval, will be increasing my dosage to 600mg 2x/day. It is my hope that this dose will resolve my remaining foot discomfort issues, while remaining well under the allowable max of 1800mg 2x/day.
I was on the max daily dose of 3600 mg for a couple of years but have scaled back to 2700 mg in 3 divided doses. It probably took a few weeks to work at max effectiveness for me. I scaled back to see if I was still getting a benefit and was able to go down to 2700 mg with the same effect as the higher date. I've augmented it with 75 mg of amitriptyline at night - tough currently swapping it out with noritriptyline for fewer side effects (urinary retention) - and am currently adding Cesamet with the hope that I can reduce or eliminate the massive amount of gabapentin. Any time I've tried eliminated gabapentin I realize I am getting a benefit though from time to time I question whether the amount of relief is worth the large amount of the meds I swallow daily. Neuropathic pain is frustrating and I've never gotten anywhere near 100% relief from any drug.
By the way, I've never had a noticeable side effect from gabapentin. It does not add to my fatigue or any other symptom. I must be a freak of nature because fatigue seems to be a common effect.
It's been 3 days since I upped the dosage to 600mg BID. The results are great. There is only a vague reminder of the original foot pain/discomfort. I pleased that this low level seems to have worked. It leaves room on the upside if things deteriorate.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.